Missouri, 2003Tornado and Flash Flooding in Missouri, June 12 to 13, 2003
June 12 to 13, 2003 · NWS EAX · 6 events in 6 counties and zones
5 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 2:15 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 12, 2:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT THU JUN 12 2003
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE PREDOMINANTLY
ZONAL FLOW ACROSS MUCH OF CONUS WITH SEVERAL SHORTWAVE FEATURES
EMBEDDED IN LARGER SCALE FLOW. MAIN FEATURE OF CONCERN ACROSS
CENTRAL PLAINS INTO LOWER MO RIVER VALLEY IS MID LEVEL CIRCULATION
EVIDENT OVER EASTERN KS. ASSOCIATED SURFACE FRONTAL BOUNDARY IS
ANALYZED AT 19Z FROM NEAR ST JOSEPH TO JEFFERSON CITY. AFTERNOON
HEATING COMBINED WITH MID TO UPPER 60 DEW POINTS POOLED ALONG/JUST
NORTH OF THIS BOUNDARY EARLY THIS AFTERNOON HAS ALLOWED FOR AREA OF
INSTABILITY JUST NORTH OF BOUNDARY...WITH LIS TO NEAR -7 ANALYZED
ACROSS NORTH CENTRAL MO. BAND OF CONVECTION WHICH HAS FIRED ALONG
BOUNDARY SHOULD CONTINUE TO LIFT NORTHWARD THIS AFTERNOON/EVENING
INTO INSTABILITY AXIS ACROSS NORTH CENTRAL/NORTHEAST MO. ADDITIONAL
AREA OF CONVECTION IS ALSO DEVELOPING ACROSS NORTHEAST KANSAS UNDER
UPPER CIRCULATION. GIVEN WEAK SHEAR PROFILES...CONVECTIVE MODE WILL
REMAIN PULSE/MULTICELL CLUSTERS WITH LOCALLY VERY HEAVY RAINFALL THE
PRIMARY THREAT THIS EVENING. HAVE KEPT LIKELY POPS IN EARLY THIS
EVENING ACROSS NORTHEASTERN ZONES ASSOCIATED WITH FRONT...WITH
CHANCE POPS ACROSS REMAINDER OF CWA ASSOCIATED WITH UPPER COLD POOL.
MODELS SUGGEST UPPER CIRCULATION TO SLOWLY PASS ACROSS REGION
TONIGHT INTO TOMORROW. HAVE RETAINED POPS FOR MORNING HOURS ACROSS
EASTERN ZONES AHEAD OF MID LEVEL TROUGH AXIS...OTHERWISE REMOVED
CHANCE POPS ACROSS WEST AS DRIER AIR MASS BEGINS TO ADVECT INTO CWA.
NEW MODEL RUNS ARE MUCH DRIER THROUGH UPCOMING WEEKEND...AS
WESTERLIES RETREAT INTO CANADA ALLOWING HEIGHTS TO RISE ACROSS
REGION. SURFACE RIDGE PROGGED TO BUILD ACROSS GREAT LAKES BACK INTO
MID MO RIVER VALLEY...ALLOWING FOR NORTHEASTERLY LOW LEVEL FLOW
ACROSS CWA. THIS WILL PUSH DEEP LAYER MOISTURE SOUTH OF FORECAST
AREA...ALLOWING FOR DRY WEEKEND WITH TEMPS RUNNING JUST A BIT ABOVE
MAV/FWC GUIDANCE.
SEAMAN
230 PM...
CHANCES FOR THUNDERSTORMS EARLY NEXT WEEK IS A TOUGH FORECAST. FOR
NOW I HAVE LEFT THE FORECAST DRY, BUT THIS IS IS A LOW CONFIDENCE
FORECAST. THE MEDIUM RANGE MODELS ADVERTISE A WEAKNESS IN THE RIDGE
BUILDING OVER THE CENTRAL PART OF THE COUNTRY. THE GFS BURIES THIS
FEATURE OVER THE SOUTHERN STATES, THE ECMWF KEEPS IT IN THE
NEIGHBORHOOD OF SOUTHERN MISSOURI, AND THE CANADIAN MODEL FORECASTS
IT TO DRIFT INTO THE OHIO RIVER VALLEY. WITH THE MAIN BELT OF THE
WESTERLIES OVER SOUTHERN CANADA, MESOSCALE NUANCES WILL HAVE A BIG
BEARING ON HOW THIS UPPER TROUGH EVOLVES AND MOVES. IF IT STALLS
OVER EASTERN KANSAS OR MISSOURI, AFTERNOON AND EVENING THUNDERSTORMS
ARE LIKELY, BUT FOR NOW I BELIEVE THAT THE SYSTEM WILL DRIFT TO OUR
EAST OR SOUTH.
TEMPERATURES NEXT WEEK SHOULD BE AT OR BELOW CLIMATOLOGY WITH A
GENERAL EAST OR NORTHEAST WIND FLOW IN RESPONSE TO THE WEAKNESS IN
THE UPPER RIDGE. GFS GUIDANCE SEEMS REASONABLE.
KOCH
333 AM...
MAIN CONCERN FOR THE FORECAST THIS MORNING CONTINUES TO CENTER
AROUND THE OUR CHANCES FOR CONVECTIVE WEATHER TODAY THROUGH SUNDAY.
THE GENERAL PATTERN ACROSS THE PLAINS REMAINS THAT OF WISHY WASHY
FAST ZONAL FLOW WITH MULTIPLE EMBEDDED SHORT WAVE FEATURES. IN
OTHER WORDS VERY CONFUSED. GFS MODEL CONTINUES TO DISPLAY PROBLEMS
WITH CONVECTIVE FEEDBACK...WHICH COMPLETELY MESSES UP THE MASS
FIELDS. ETA HAS BEEN CONSISTENT WITH THE FORMATION OF SOME KIND OF
UPPER LEVEL LOW OR VORTICITY SHEAR ZONE OVER THE CENTRAL PLAINS
FRIDAY AND SATURDAY FOR A FEW MODEL RUNS. THIS IS AT LEAST A
FEATURE I CAN HANG A HAT ON. SO WHILE OVERALL CONFIDENCE IS A BIT
SHAKY...I WILL GO WITH A ETA INFLUENCED FORECAST.
FOR THIS MORNING I HAVE ADJUSTED POPS IN EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI. RUC DOES NOT THINK THE STORMS WILL HOLD
TOGETHER LONG ENOUGH TO REACH OUR AREA...AND WITH THE WEAK UPPER
LEVEL WINDS AND INSTABILITY PREVAILING OVER THE NORTH HALF OF
MISSOURI THIS MIGHT BE ACCURATE. BUT...GIVEN THE PROXIMITY OF THE
CONVECTION AND ANTICIPATED OUTFLOW BOUNDARIES I FELT IT PRUDENT TO
INCLUDE A LINGERING CHANCE OF THUNDER IN THE SOUTHWEST CORNER OF THE
CWA.
CONTINUED OUR CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON THROUGH
SUNDAY. FOR THIS AFTERNOON AND THIS EVENING CONFIDENCE IS
PARTICULARLY SHAKY. SURFACE BOUNDARIES LEFT OVER FROM THE OVERNIGHT
CONVECTION COULD CONSPIRE WITH SURFACE BASED INSTABILITY TO POP OFF
PULSE TYPE THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...LESS
THAT STELLAR LAPSE RATES DO NOT INSPIRE ME. SO...I CONTINUED WITH
THE STATUS QUO FOR TODAYS CONVECTIVE CHANCES. AS STATED EARLY THE
BEST FEATURE TO HANG ONES HAT ON IS PROGGED TO ARRIVE FRIDAY AND
LINGER INTO SUNDAY. BEST CHANCE OF CONVECTION WITH THIS FEATURE
LOOKS TO BE FRIDAY AFTERNOON AND NIGHT WITH DECREASING CHANCES AS
THE WEEKEND GOES ON. NO SIGNIFICANT CHANGES MADE THERE.
CUTTER
240 PM...
FOCUS REMAINS ON THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS.
SHORTWAVE TROUGH FORECAST TO STRENGTHEN OVER NEBRASKA
TONIGHT...RESULTING IN THE FORMATION OF A CONVECTIVE COMPLEX.
BELIEVE THE MAJORITY OF THE FORECAST AREA WILL ESCAPE MORNING SHOWER
AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THE SYSTEM...BUT WILL
INCLUDE POPS GENERALLY WEST OF A GRANT CITY TO MOUND CITY KANSAS
LINE. AS THE WAVE PROGRESSES EASTWARD AND DROPS SOUTHWARD
SLIGHTLY...EXPECT SHOWERS AND THUNDERSTORMS TO SPREAD ACROSS THE
REMAINDER OF THE AREA ON THURSDAY AFTERNOON. A MYRIAD OF SHORTWAVES
ARE PROGGED TO AFFECT THE REGION INTO SATURDAY WITHIN THE WEAK
WESTERLY FLOW REGIME. EXPECT SPORADIC SHOWERS AND THUNDERSTORMS INTO
SUNDAY...SO HAVE INCLUDE LOW POPS THROUGH THEN. HAVE NOT VEERED MUCH
FROM GUIDANCE FOR TEMPS THROUGHOUT THE FORECAST PERIOD...AS THE
CURRENT PATTERN SHOULD YIELD READINGS NEAR CLIMATOLOGICAL NORMALS.
LS
.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 12, 12:00 PM CST, 3 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON
THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS MAY LINGER INTO THE DAYTIME HOURS FRIDAY...MAINLY IN
AREAS EAST OF A BETHANY TO ST JOSEPH LINE. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.
SEAMAN
In the hours before
Local storm report, Jun 12, 3:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU JUN 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 4 N HARDIN MO TORNADO
06/12/03 RAY REPORTED BY STORM
SPOTTER. BRIEF
TOUCHDOWN. TELEPHONE
POLES/TREES DOWN.
MJTornado, Ray
- When
- June 12, 3:25 PM CST to 3:27 PM CST
- Where
- Ray County, 4 mi N of Hardin
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -93.850
Tornado touched down 4 miles north of Hardin and moved one mile northeast before lifting. The tornado damaged power lines, sheds, roofs and one business.
Flash Flood, De Kalb
- When
- June 12, 4:18 PM CST to 8:00 PM CST
- Where
- De Kalb County, 6 mi E of Clarksdale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Water over road on Route O from county roads J to N.
Flash Flood, Chariton
- When
- June 12, 8:20 PM CST to 11:20 PM CST
- Where
- Chariton County, Salisbury
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Water over Highway 24 and Highway 129.
Flash Flood, Randolph
- When
- June 12, 8:20 PM CST to 11:20 PM CST
- Where
- Randolph County, Clifton Hill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Highway 24 briefly closed due to high water from heavy rains.
Flash Flood, Saline
- When
- June 12, 8:20 PM CST to 11:20 PM CST
- Where
- Saline County, Malta Bend
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
High water on Highway 65 and H Highway due to heavy rains.
Flash Flood, Howard
- When
- June 12, 9:13 PM CST to June 13, 12:13 AM CST
- Where
- Howard County, 5 mi NE of Fayette
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Many county road closures due to heavy rains.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364259, 5364261, 5364256, 5364258, 5364260, 5364257.